Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 4:51 PM CDT for 6 counties in Minnesota. It was in force for 54 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 21, 2017, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:00 PM CDT | TSTM WND DMG | 1 S Bagley, MN | NUMEROUS TREES BLOWN DOWN. |
| Jul 21, 5:00 PM CDT | TSTM WND DMG | 4 Sse Bagley, MN | WINDS BLEW OUT A WINDOW ON A HOUSE AND BROKE DOWN NUMEROUS LARGE BRANCHES. |
| Jul 21, 5:00 PM CDT | TSTM WND DMG | Bagley, MN | LOTS OF TREES AND BRANCHES DOWN IN THE BAGLEY AREA, ALONG WITH POWER LINES DOWN |
| Jul 21, 5:00 PM CDT | TSTM WND DMG | Bagley, MN | NUMEROUS LARGE PINE, OAK, AND POPLAR TREES AND BRANCHES DOWN IN THE BAGLEY AREA, ALONG WITH POWER LINES DOWN ACROSS SOUTHERN COPLEY TOWNSHIP. |
| Jul 21, 5:00 PM CDT | HAIL 0.88 | Bagley, MN | HAIL VARYING FROM PEA TO NICKEL SIZE |
| Jul 21, 5:00 PM CDT | HAIL 1.25 | Ebro, MN | MOSTLY DIME TO NICKEL SIZE HAIL, BUT SOME LARGER HAILSTONES WERE ABOUT A HALF DOLLAR IN SIZE |
| Jul 21, 5:01 PM CDT | TSTM WND GST 90 | 4 Sse Bagley, MN | WINDS BLEW OUT A WINDOW ON A HOUSE AND BROKE DOWN NUMEROUS LARGE BRANCHES. NUMEROUS PINE, OAK, AND POPLAR TREES SNAPPED OR UPROOTED ACROSS NORA TOWNSHIP. DOWNED PINE TREES WERE LEFT LYING ACROSS HWY 92 FOR ABOUT SIX MILES OF ITS NORTH-SOUTH LENGTH. |
| Jul 21, 5:04 PM CDT | HAIL 2 | 4 Sse Bagley, MN | IN ADDITION TO SEVERE WINDS... LARGE HAIL COVERED THE GROUND. |
| Jul 21, 5:16 PM CDT | TSTM WND DMG | 6 S Solway, MN | PEA SIZE HAIL, BRANCHES SCATTERED, AND A FEW TREES SNAPPED |
| Jul 21, 5:22 PM CDT | TSTM WND GST 75 | 3 E Becida, MN | METAL ROOFING PANELS TORN OFF OF A BARN. LOCATION AND TIME ESTIMATED PENDING FURTHER REPORTING. |
| Jul 21, 5:27 PM CDT | TSTM WND DMG | 1 N Wilton, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN ACROSS SOUTHERN ECKLES TOWNSHIP. |
| Jul 21, 5:36 PM CDT | TSTM WND GST 54 | 3 Nw Bemidji, MN | PEAK WINDS MEASURED AT THE BEMIDJI AIRPORT AWOS. |
| Jul 21, 5:36 PM CDT | TSTM WND GST 54 | 3 W Bemidji, MN | PEAK WINDS MEASURED AT THE BEMIDJI AIRPORT AWOS. |
| Jul 21, 5:37 PM CDT | TSTM WND GST 62 | 3 Wnw Bemidji, MN | PEAK WINDS MEASURED AT THE BEMIDJI RAWS SITATION. |
| Jul 21, 5:40 PM CDT | TSTM WND DMG | 5 N Bemidji, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN. POWER OUTAGES. |
| Jul 21, 5:40 PM CDT | TSTM WND DMG | 7 N Bemidji, MN | SEVERAL TREES DOWN. SOME DOCKS, BOATS, AND BOAT LIFTS, FLIPPED ON LAKE MOVIL. |
| Jul 21, 5:40 PM CDT | TSTM WND DMG | Turtle River, MN | SEVERAL TREES DOWN AND NUMEROUS BRANCHES DOWN |
| Jul 21, 5:42 PM CDT | TSTM WND DMG | 2 Nne Laporte, MN | A FEW LARGE TREES BROKEN DOWN AROUND GARFIELD LAKE. |
| Jul 21, 5:45 PM CDT | TSTM WND DMG | 7 Ne Bemidji, MN | SEVERAL LARGE TREES WERE SNAPPED OR UPROOTED. |
| Jul 21, 5:50 PM CDT | HAIL 1 | 1 S Benedict, MN | A FEW QUARTER SIZED HAIL AND VERY STRONG WINDS. SOME LARGE 4-6 INCH DIAMETER BRANCHES BROKEN DOWN AROUND BENEDICT LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WUUS53 KFGF 212151
SVRFGF
MNC005-007-029-057-087-119-212245-
/O.NEW.KFGF.SV.W.0104.170721T2151Z-170721T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
451 PM CDT FRI JUL 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Hubbard County in north central Minnesota...
Southeastern Polk County in northwestern Minnesota...
Southeastern Beltrami County in north central Minnesota...
Northern Mahnomen County in northwestern Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 545 PM CDT.
* At 450 PM CDT, a severe thunderstorm was located near Ebro, or 27
miles west of Bemidji, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Shevlin around 500 PM CDT.
Alida and Upper Rice Lake around 505 PM CDT.
Solway around 510 PM CDT.
Becida around 520 PM CDT.
Bemidji and Plantagenet Lake around 525 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9443 4741 9467 4694 9466 4709 9514
4740 9600 4770 9573 4761 9442
TIME...MOT...LOC 2150Z 285DEG 37KT 4746 9547
HAIL...1.00IN
WIND...60MPH
$$
JK2 follow-up statements
255
WWUS53 KFGF 212213
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
513 PM CDT FRI JUL 21 2017
MNC119-212222-
/O.CAN.KFGF.SV.W.0104.000000T0000Z-170721T2245Z/
Polk MN-
513 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northwestern Minnesota.
LAT...LON 4741 9443 4741 9467 4694 9466 4709 9514
4736 9590 4750 9575 4750 9555 4768 9555
4761 9442
TIME...MOT...LOC 2212Z 285DEG 37KT 4741 9517
$$
MNC005-007-029-057-087-212245-
/O.CON.KFGF.SV.W.0104.000000T0000Z-170721T2245Z/
Hubbard MN-Beltrami MN-Mahnomen MN-Becker MN-Clearwater MN-
513 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR HUBBARD...SOUTHEASTERN BELTRAMI...NORTHEASTERN MAHNOMEN...
NORTHEASTERN BECKER AND SOUTHERN CLEARWATER COUNTIES...
At 512 PM CDT, a severe thunderstorm was located near Alida, or 14
miles west of Bemidji, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Becida around 520 PM CDT.
Plantagenet Lake around 530 PM CDT.
Nary, Rosby and Kabekona around 535 PM CDT.
Guthrie around 540 PM CDT.
Laporte around 545 PM CDT.
Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9443 4741 9467 4694 9466 4709 9514
4736 9590 4750 9575 4750 9555 4768 9555
4761 9442
TIME...MOT...LOC 2212Z 285DEG 37KT 4741 9517
HAIL...1.00IN
WIND...70MPH
$$
JK185
WWUS53 KFGF 212233
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
533 PM CDT FRI JUL 21 2017
MNC005-007-029-057-087-212245-
/O.CON.KFGF.SV.W.0104.000000T0000Z-170721T2245Z/
Hubbard MN-Beltrami MN-Mahnomen MN-Becker MN-Clearwater MN-
533 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR HUBBARD...SOUTHEASTERN BELTRAMI...EAST CENTRAL MAHNOMEN...
NORTHEASTERN BECKER AND SOUTHERN CLEARWATER COUNTIES...
At 531 PM CDT, severe thunderstorms were located along a line
extending from Nary to near Long Lost Lake, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Nary, Guthrie and Rosby around 535 PM CDT.
Report from the Bagley area had 2 inch hail with this storm.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4741 9443 4741 9467 4694 9466 4709 9514
4727 9566 4738 9549 4750 9533 4765 9511
4761 9442
TIME...MOT...LOC 2231Z 287DEG 47KT 4736 9483 4725 9543
HAIL...1.00IN
WIND...70MPH
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 21, 3:48 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 348 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jul 21 2017 Still many questions in regards to convection thru the night. Boundary located from Red Lake MN west to near Cooperstown ND. a bit more east wind north of this boundary from earlier convection while south winds south of this boundary with temps mid 80s to low 90s. Sfc based cape 3-4k in the RRV but where storms are nr Cooperstown/Carrington some cap exists and still not certain storms are rooted in boundary layer yet. Storms east toward GFK into Crookston was elevated. Overnight storms that are expected to fire in Manitoba may drop southeast into NE ND but that again is not certain. Breezy and cooler Saturday with risk of a few showers or t-storms in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jul 21 2017 Sunday a cool day compared to normal and then next wave with tstm chance arriving into central/ern ND late Monday aftn and moving east. For Tues-Fri relatively quite pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 111 PM CDT Fri Jul 21 2017 VFR thru the pd outside of the t-storms where cigs/wind variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Local storm report, Jul 21, 4:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST 3 W COOPERSTOWN 47.44N 98.19W
07/21/2017 M58.00 MPH GRIGGS ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 SE SAUM 47.95N 94.65W
07/21/2017 E1.00 INCH BELTRAMI MN PUBLIC
MOSTLY PEA TO MARBLE SIZED HAIL.
&&
VGODONLocal storm report, Jul 21, 4:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 1 N PILLSBURY 47.22N 97.80W
07/21/2017 M49 MPH BARNES ND MESONET
PEAK WINDS MEARURE AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 4:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 5 NE HOPE 47.38N 97.64W
07/21/2017 M53 MPH STEELE ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 4:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST SHOOKS 47.87N 94.44W
07/21/2017 M60 MPH BELTRAMI MN MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 21, 4:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 6 S LENGBY 47.43N 95.63W
07/21/2017 E60 MPH MAHNOMEN MN TRAINED SPOTTER
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:12 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 21, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall | 46 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 23 min |
| Jul 21, 4:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Jul 21, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk, Red Lake | 60 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 54 min |
| Jul 21, 5:18 PM CDT | Special Weather Statement | FGF | Norman | 57 min |
| Jul 21, 5:22 PM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 61 min |
| Jul 21, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 35 min |
| Jul 21, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 56 min |
| Jul 21, 6:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 31 min |
| Jul 21, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.